Texas, 2007

Flash Flooding and Hail in Texas, June 26 to 27, 2007

June 26 to 27, 2007 · NWS MAF · 17 events in 11 counties and zones

A strong squall line associated with a frontal boundary and weak upper level disturbance moved into the forecast area causing widespread severe weather and isolated flooding. A Severe Thunderstorm Watch was issued at 6:10 PM CDT and remained in effect until 1 AM CDT and was then extended until 5 AM as the line continued to push south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$5.2 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong squall line associated with a frontal boundary and weak upper level disturbance moved into the forecast area causing widespread severe weather and isolated flooding. A Severe Thunderstorm Watch was issued at 6:10 PM CDT and remained in effect until 1 AM CDT and was then extended until 5 AM as the line continued to push south. Damage reports began reaching the office around 9:30 PM CDT (8:30 MDT) as the line entered the northwestern portion of the forecast area and continued until 3:30 AM CDT when the line exited the forecast area.

As the storm entered Lea County New Mexico, reports of wind speeds in excess of 70 mph began coming into the office. These high winds continued as the line surged forward into West Texas. In Seminole, 98 mph (measured) wind speeds toppled several radio towers including a 320 foot tower that fell on a church and bus damaging both. In addition, the roof of Beall's Department store was destroyed and two mobile homes were rolled and destroyed injuring four people.

As the line continued its southward progression, so did the damaging winds. Many locations began experiencing power outages including two of the three television stations in the Midland/Odessa area, and Midland International Airport. WFO Midland and the Gaines County Emergency Operation Center continued working on back up generator power until commercial power was restored to the area. A 93 mph wind gust was measured at Midland International Airport just prior to the power loss, which rendered it inoperable for the remainder of the night.

The event continued into the early morning hours on Wednesday, where Dryden reported a 63 mph wind gust prior to thunderstorms exiting the area.

Post storm damage surveys indicated that damage across the area was caused by a derecho. A derecho is a widespread and long-lived wind storm associated with a band of rapidly moving showers or thunderstorms.

While straight-line winds are common across West Texas especially during the late spring and early summer the magnitude of the wind speeds for this event is quite rare. As an example, the 93 mph wind reported in Midland eclipsed the old record of 86 mph set in February 1960, and was the strongest wind ever recorded in Midland since the NWS began official record keeping in 1930.

During this long-lived weather episode, all but two of the 26 counties within WFO Midland’s CWA experienced severe weather. The majority of these locations experienced high wind events, which resulted in power outages across the area. Because of backup power capability, WFO Midland was able to maintain warning operations throughout the entire severe weather event.

Summary of measured wind reports:

Dryden (K6R6) - 55 kts (63 mph)|Big Spring (KBPG) - 51 kts (59 mph)|Fort Stockton (KFST) - 57 kts (66 mph)|Guadalupe Pass (KGDP) - 62 kts (71 mph)|Wink (KINK) - 58 kts (67 mph)|Midland (KMAF) - 81 kts (93 mph)*|Odessa (KODO) - 55 kts (63 mph)|Seagraves 1 SW (KSGV) - 66 kts (76 mph)|Andrews 2 E (KANS) - 51 kts (59 mph)*|Seminole 2 NNE (KSMS) - 85 kts (98 mph)*|Lamesa 2 SE (KLES) - 45 kts (52 mph)*|Gail 2 ESE (KGGS) - 43 kts (50 mph)*|Pecos (KPEQ) - 56 kts (64 mph)|McDonald Observatory - 61 kts (70 mph)|Tatum, NM Co-op Observer - 68 kts (78 mph)

*These sites lost power shortly after observations, it may be assumed that peak wind gusts were somewhat higher than observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 26, 1:52 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 26, 1:52 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT TUE JUN 26 2007

.SHORT TERM...
DESPITE PERSISTENT UPPER LEVEL FEATURES...MEANING A SHEAR AXIS TO
THE EAST AND AN UPPER LEVEL RIDGE TO THE WEST...THE FORECAST REMAINS
DIFFICULT.  THERE APPEARS TO BE A NORTHWEST/SOUTHEAST ORIENTED
OUTFLOW BOUNDARY LYING JUST NORTHEAST OF THE CWA FROM CONVECTION
OVER THE BIG COUNTRY LAST NIGHT AND THE RED RIVER TODAY.  A SURFACE
LOW WAS LOCATED OVER SOUTH CENTRAL NEW MEXICO AND A TROUGH EXTENDING
SOUTHEASTWARD ALONG THE RIO GRANDE.  WATER VAPOR IMAGERY REVEALED A
WEAK SHORTWAVE TROUGH...OR MCV...TRANSLATING SOUTHWARD THROUGH THE
NORTHEASTERN CWA AND ANOTHER THROUGH THE TEXAS PANHANDLE...WHILE
ANOTHER SHORTWAVE TROUGH WAS TOPPING THE UPPER RIDGE OVER
COLORADO.

THINK WE WILL SEE ISOLATED TO WIDELY SCATTERED CONVECTION DEVELOP
OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH LATE AFTERNOON.  COPIOUS AMOUNTS OF MOISTURE EXIST OVER
THESE AREAS...BUT THE UPPER RIDGE HAS STRENGTHENED THERE SINCE
YESTERDAY.  OTHERWISE...WOULD HAVE GONE WITH HIGHER POPS.  MAY ALSO
SEE ISOLATED CONVECTION OVER THE WESTERN LOW ROLLING PLAINS THAT
DEVELOP FROM THE AFOREMENTIONED OUTFLOW BOUNDARY.  LAPSE RATES ARE
ONLY MOIST ADIABATIC THERE THOUGH...AND NOT SURE WE/LL SEE MUCH MORE
THAN ISOLATED STORMS THERE THROUGH 27/00Z WITHOUT SOME MID LEVEL
SUPPORT DUE TO THE UPPER RIDGE ALSO STRENGTHENING THERE.  STILL WILL
MENTION THE POSSIBILITY OF A FEW SEVERE STORMS IN BOTH AREAS FROM
LATE AFTERNOON THROUGH EARLY AFTERNOON.

LATER TONIGHT...EXPECT CONVECTION TO DEVELOP ALONG AND BEHIND A COLD
FRONT OVER SOUTHEASTERN COLORADO THIS AFTERNOON.  DESTABILIZATION OF
THE ATMOSPHERE...AND THE SHORTWAVE TROUGH ROUNDING THE UPPER
RIDGE...SHOULD AID DEVELOPMENT THERE.  THINK AN MCS WILL FORM BY
EVENING...THEN MOVE SOUTH INTO THE CWA OVERNIGHT.  HAVE GONE WITH A
COMPROMISE BETWEEN THE FASTER NAM AND SLOWER GFS ON THE TIMING OF
THIS EVENTUAL MCS...WHICH CONSTITUTED RAISING POPS OVER THE
NORTHEAST HALF OR SO OF THE CWA.  DAMAGING WINDS WILL BE POSSIBLE
ALONG/AHEAD OF THIS MCS...AND TO A LESSER EXTENT HAIL WITHIN THE
EXPECTED AREA OF CONVECTION.  WILL INCLUDE A MENTION OF THIS...AND
LOCALLY HEAVY RAINFALL...IN THE HWO.  THINK THE FRONT WILL MAKE IT
INTO THE CWA BY MORNING...SO COOLED MINIMUM TEMPERATURES A LITTLE
THERE...IN ADDITION TO A FEW LOCATIONS OVER THE WESTERN CWA WHERE
SLIGHTLY LOWER DEWPOINTS SHOULD AID COOLING.

.LONG TERM...
THE ABOVE MENTIONED COLD FRONT IS EXPECTED TO AID IN DEVELOPING
CONVECTION ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON
WEDNESDAY. THE HIGHER RAIN CHANCES WILL INITIALLY BE FAVORED
ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WITH THE
FRONT MOVING INTO THIS REGION WEDNESDAY MORNING. RAIN CHANCES WILL
INCREASE ACROSS THE REMAINDER OF THE REGION DURING THE AFTERNOON
AS THE FRONT CONTINUES TO PUSH SOUTH. MID-LEVEL SUPPORT APPEARS TO
BE STRONGEST OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS AS THE SHORT RANGE MODELS DEPICT A SERIES OF WEAK
DISTURBANCES MOVING SOUTH ALONG THE WESTERN PERIPHERY OF THE UPPER
LOW. FOR WEDNESDAY NIGHT...THE FOCUS FOR CONVECTION WILL MOVE
SOUTH INTO THE TRANS PECOS REGION AS THE FRONTAL BOUNDARY
CONTINUES TO MOVE SOUTH WHILE WEAKENING. MID-LEVEL SUPPORT REMAINS
ACROSS THE EASTERN AREAS...AND ADDITIONAL SUPPORT IS POSSIBLE OVER
THE PLAINS OF EASTERN NEW MEXICO AS SHORTWAVE ENERGY TOPS THE
DESERT SOUTHWEST RIDGE AND MOVES SOUTH. WE WILL CONTINUE WITH
HIGHER POPS ALONG THE FRONTAL BOUNDARY AND ACROSS THE HIGHER
TERRAIN. CONFIDENCE IN THE DETAILS FOR THURSDAY INTO THE WEEKEND
REMAINS LOW. HOWEVER...IT DOES APPEAR THE DESERT SOUTHWEST RIDGE
WILL GRADUALLY BUILD INTO THE CENTRAL PLAINS. THIS WILL LIKELY
WEAKEN OR DISLODGE THE LOW CURRENTLY OVER WESTERN OKLAHOMA. A
REMNANT SHEAR AXIS MAY REMAIN ACROSS CENTRAL TEXAS AND POSSIBLY
INTO PORTIONS OF WEST TEXAS. AGAIN...CONFIDENCE IN THE DETAILS
THIS FAR OUT IS LOW AND FOR NOW...WE WILL GO WITH THE CURRENT
FORECAST...WHICH CALLS FOR GRADUALLY DECREASING RAIN CHANCES FOR
THE END OF THE WORK WEEK INTO THE WEEKEND. IF THE CURRENT
OPERATIONAL RUNS OF THE GFS AND ECMWF VERIFY IN DEPICTING AN
UPPER LOW DEVELOPING ACROSS NORTHERN COAHUILA MEXICO EARLY NEXT
WEEK...RAIN CHANCES WOULD NEED TO BE INCREASED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  84  67  85  /  40  40  30  30
CARLSBAD NM                68  93  70  91  /  30  30  40  20
DRYDEN TX                  75  91  72  89  /  20  30  50  30
FORT STOCKTON TX           73  90  70  89  /  20  30  40  30
GUADALUPE PASS TX          66  86  66  85  /  20  30  40  30
HOBBS NM                   68  92  68  91  /  30  30  30  20
MARFA TX                   60  87  63  83  /  20  30  50  40
MIDLAND INTL AIRPORT TX    72  88  68  88  /  30  30  30  30
ODESSA TX                  73  88  69  86  /  30  30  30  30
WINK TX                    75  94  71  93  /  30  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/06
Hazardous weather outlook, Jun 26, 1:35 PM CST, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT TUE JUN 26 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
235 PM CDT TUE JUN 26 2007 /135 PM MDT TUE JUN 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED SCATTERED THUNDERSTORMS WILL BE
POSSIBLE OVER THE HIGHER TERRAIN OF SOUTHEASTERN NEW MEXICO AND
WEST TEXAS INTO THIS EVENING. ADDITIONAL ISOLATED THUNDERSTORMS
WILL BE POSSIBLE OVER THE WESTERN LOW ROLLING PLAINS. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS...A
FEW OF THEM COULD PRODUCE DAMAGING WINDS...HAIL AND LOCALLY HEAVY
RAINFALL.

OVERNIGHT...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO
MOVE SOUTH INTO SOUTHEASTERN NEW MEXICO...THE UPPER TRANS
PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS ALONG AND
BEHIND A COLD FRONT.  SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CONTINUE SOUTH ACROSS THE AREA WEDNESDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN ASSOCIATION WITH THIS
BOUNDARY.  SEVERE STORMS DO NOT APPEAR LIKELY...HOWEVER LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY ACROSS THE SOUTHEAST NEW
MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS...AND
FROM THE GUADALUPE MOUNTAINS...TO THE BIG BEND REGION AND EASTWARD
ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 4:38 PM CST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT TUE JUN 26 2007

TXZ081-262300-
BIG BEND AREA-
538 PM CDT TUE JUN 26 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN BREWSTER COUNTY.

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ALONG STATE
HIGHWAY 118 ABOUT 14 MILES SOUTH OF ALPINE. THIS STORM IS MOVING
SLOWLY TO THE SOUTH AT 5 TO 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50
MPH...SMALL HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.

SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS STORM.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Jun 26, 7:34 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT TUE JUN 26 2007

NMZ028-029-033-034-TXZ045>048-050>053-059>063-067>070-270400-
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-
HOWARD-MITCHELL-LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-
UPTON-REAGAN-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...MENTONE...RED BLUFF LAKE...KERMIT...
ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...MCCAMEY...
RANKIN...BIG LAKE
834 PM CDT TUE JUN 26 2007 /734 PM MDT TUE JUN 26 2007/

...STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEASTERN NEW
MEXICO AND THE NORTHERN PERMIAN BASIN...

A LARGE COMPLEX OF THUNDERSTORMS LOCATED ACROSS EAST CENTRAL NEW
MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS EVENING WILL
CONTINUE TO PUSH SOUTH TOWARD THE NORTHERN PORTIONS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. AT 820 PM CDT...THE LEADING EDGE OF
THIS COMPLEX OF STORMS EXTENDED ALONG A LINE FROM VAUGHN NEW
MEXICO...TO CLOVIS NEW MEXICO...TO MULESHOE AND LITTLEFIELD
TEXAS...TO NEAR SILVERTON AND PLAINVIEW TEXAS. THIS LINE OF STORMS
IS PUSHING SOUTH AT AROUND 30 MPH.

THESE STORMS ARE EXPECTED TO ENTER NORTHERN LEA AND EDDY COUNTIES
IN SOUTHEASTERN NEW MEXICO BETWEEN 830 PM AND 900 PM MDT...AND THE
NORTHERN PERMIAN BASIN...INCLUDING GAINES...DAWSON...BORDEN...AND
SCURRY COUNTIES BETWEEN 1000 AND 1030 PM CDT. THIS COMPLEX OF
STORMS HAS ALREADY HAD A HISTORY OF PRODUCING LARGE HAIL TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH IN THE
NORTHERN TEXAS SOUTH PLAINS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN...AND THE WESTERN LOW
ROLLING PLAINS UNTIL 1 AM CDT...OR MIDNIGHT MDT. RESIDENTS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR RAPIDLY CHANGING WEATHER
CONDITIONS AS THIS LINE OF STORMS APPROACHES. BE PREPARED TO TAKE
QUICK ACTION AND SEEK SAFE SHELTER AS THUNDERSTORMS MOVE INTO THE
REGION LATER THIS EVENING.
Special weather statement, Jun 26, 9:08 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM CDT TUE JUN 26 2007

NMZ028-270415-
EDDY COUNTY PLAINS-
908 PM MDT TUE JUN 26 2007

...STRONG OUTFLOW WINDS MOVING INTO NORTHERN EDDY COUNTY...

STRONG WINDS ASSOCIATED WITH OUTFLOW FROM A VERY INTENSE LINE OF
THUNDERSTORMS LOCATED ACROSS ACROSS EAST CENTRAL NEW MEXICO WILL
PUSH SOUTHWARD INTO EDDY COUNTY THROUGH 1000 PM MDT. EXPECT WINDS TO
SHIFT TO THE NORTH AT 40 TO 45 MPH...WITH GUSTS NEAR 55 MPH IN THE
ARTESIA...LAKEWOOD...HOPE...LOCO HILLS AREAS...POSSIBLY REACHING
CARLSBAD BY 1000 PM.

IN ADDITION...EXPECT BLOWING DUST TO REDUCE VISIBILITY TO ONE HALF
MILE OR LESS.

RESIDENTS SHOULD SEEK SAFE SHELTER INDOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
June 26, 9:14 PM CST to 9:25 PM CST
Where
Gaines County, Seagraves
Measured
66 kt (76 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
32.930, -102.550

The West Texas Mesonet site one mile southwest of Seagraves (KSGV) recorded a wind gust of 76 mph. Trees and power lines were downed, roofs were damaged and horse trailers were flipped over. A tree limb went through a company vehicle.

Thunderstorm Wind, Gaines

When
June 26, 9:21 PM CST
Where
Gaines County, Seminole
Measured
85 kt (98 mph) measured gust
Injuries
4 direct, 0 indirect
Property damage
$5.0 million
Reported by
Amateur Radio
Coordinates
32.720, -102.650

A damage survey was conducted by NWS personnel the morning following the winds. The results of the damage survey follow.

Winds were measured at 97.5 mph at the West Texas Mesonet site two miles north northeast of Seminole, however, there is visual indication that wind speeds in some locations around Seminole, were at times even stronger estimated in the range of 100-120 mph. Communication tower damage, where a tower measuring 320 feet in height fell on a church and another tall tower was bent into the shape of a rectangle, both suggest higher wind speed estimates. Additionally, three miles east southeast of Seminole along County Road 402, at least eight wooden power poles were snapped just above the ground. This further supports the idea that winds were at times greater than 100 mph.

NWS personnel found many trees were uprooted and tree limbs down. The entire town of Seminole experienced damage, with areas just west of downtown and just east of town being hardest hit by the damaging winds.

The extent of the wind damage prompted the Gaines County EOC to request EMS/Fire assistance from Hobbs, NM. Included in the damage were two mobile homes that were rolled. One of these homes had four people inside, including one infant. All four were injured and the infant was kept for observation overnight at a Lubbock hospital.

Backup generators at the Emergency Operations center lost power as well as commercial power to much of Seminole.

Thunderstorm Wind, Dawson

When
June 26, 9:30 PM CST
Where
Dawson County, Lamesa
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -101.950

Strong winds blew a horse trailer into the street.

Thunderstorm Wind, Andrews

When
June 26, 10:25 PM CST to 10:42 PM CST
Where
Andrews County, 8 mi ESE of Andrews
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.276, -102.424

The West Texas Mesonet Station in Andrews (KANS) measured a 59 mph wind gust, power was lost to the station shortly thereafter and no other observations were received. Sixty to sevety mph winds were estimated by the public based on a heavy spare tire being blown around.

Trees were uprooted and power lines and poles were downed in Andrews as a result of high winds. Additional damage included included a roof blown onto powerlines and several carports blown over.

Thunderstorm Wind, Winkler

When
June 26, 10:37 PM CST to 10:45 PM CST
Where
Winkler County, (Ink)winkler Co Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
31.780, -103.200

The Automated Surface Observing Station at Wink (KINK) recorded a wind gust of 67 mph. A local media outlet reported downed powerlines and trees in Kermit. The roof at the Family Activity Center of the First Baptist Church in Kermit was severely damaged.

Thunderstorm Wind, Culberson

When
June 26, 10:51 PM CST to June 27, 1:00 AM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

The Automated Surface Observing System at Guadalupe Pass (KGDP) recorded several wind gusts over 60 mph over this time, including one to 73 mph. No damage was reported.

Thunderstorm Wind, Ector

When
June 26, 10:54 PM CST
Where
Ector County, Odessa
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -102.370

The Automated Surface Observing System at Odessa Schlemeyer (KODO) recorded a wind gust of 63 mph. As this report came in, multiple reports of power outages in Odessa started being phoned into the office. The Ector County emergency manager reported 20 power poles downed, 1500 customers without power, and two Texas Department of Transportation street signs, including a 48 inch flashing light sign. Local broadcasters reported that a front porch detached from the house was torn up and thrown approximately 50 yards.

Thunderstorm Wind, Dawson

When
June 26, 11:00 PM CST
Where
Dawson County, Lamesa
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -101.950

High winds uprooted trees in Lamesa.

Thunderstorm Wind, Midland

When
June 26, 11:07 PM CST to 11:26 PM CST
Where
Midland County, (Maf) Midland Intl
Measured
81 kt (93 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
31.930, -102.200

The Automated Surface Observing Station at Midland International Airport (KMAF) recorded several wind gusts above 70 mph over a 20 minute period, including two of 93 mph. Shortly after the third recorded gust of 93 mph the power went out to much of the area around the airport, including the ASOS. Observations were missing for the next 12 to 16 hours as power was eventually restored and the ASOS was repaired. The 93 mph wind gust is the highest wind gust recorded at Midland International Airport.

Also, a trained spotter in Midland measured an 80 mph wind gust along with power outages on Farm to Market Road 1788 near Texas State Highway 158.

Numerous reports of damage occured in Midland including: numerous trees downed across Midland, including one at a television station and numerous trees at two apartment complexes, north facing windows at an apartment complex in north Midland, and a roof blown off a mobile home at the intersection of West County Road 150 and Farm to Market Road 1788. Two local news stations (KMID and KWES) went off the air due to satellite dish problems. At the Commemorative Air Force headquarters, a 75-by-25 foot section of the hangar's roof was ripped open and one ticket booth was destroyed.

Flash Flood, Ector

When
June 26, 11:23 PM CST to June 27, 3:30 AM CST
Where
Ector County, Odessa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.850, -102.370

City hall and the municipal plaza buildings were flooded in downtown Odessa.

Hail, Midland

When
June 26, 11:36 PM CST
Where
Midland County, Greenwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.000, -101.920

Flash Flood, Midland

When
June 26, 11:45 PM CST to June 27, 3:00 PM CST
Where
Midland County, (Maf) Midland Intl
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.930, -102.200

Eighteen inches of water accumulated in the underpass of Interstate 20 and Farm to Market Road 1788. While water normally gathers here, pumps are available to pump the water out of the pass. Because the power was knocked out by 93 mph winds, the pumps were inoperable and water remained throughout much of the following day. The underpass was closed to traffic until the water was able to be pumped out.

Thunderstorm Wind, Howard

When
June 26, 11:46 PM CST to 11:55 PM CST
Where
Howard County, 8 mi S of Big Spring
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.134, -101.470

The Automated Weather Observing Station at Big Spring (KBPG) recorded a wind gust to 59 mph. Trained spotters reported mesquite trees bent in half by winds.

Thunderstorm Wind, Andrews

When
June 26, 11:56 PM CST
Where
Andrews County, Andrews
Measured
51 kt (59 mph) measured gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.320, -102.550

Powerlines and trees were downed by strong winds. A roof was also blown off a building and onto powerlines.

Thunderstorm Wind, Pecos

When
June 26, 11:59 PM CST to June 27, 12:17 AM CST
Where
Pecos County, Ft Stockton Arpt Fst
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
30.920, -102.920

The Automated Surface Observing System at Fort Stockton (KFST) recorded wind gusts to 66 mph. No damage was reported.

Thunderstorm Wind, Reeves

When
June 27, 12:23 AM CST
Where
Reeves County, Pecos
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.420, -103.480

A trained spotter estimated winds of 64 mph. Trees and power lines were downed by strong winds.

Thunderstorm Wind, Terrell

When
June 27, 2:13 AM CST
Where
Terrell County, 5 mi W of Dryden
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.204

The Automated Surface Observing Station at Dryden (K6R6) recorded a wind gust of 63 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36478, 36477, 36479, 38596, 39581, 39605, 38610, 38601, 38614, 41904, 36471, 41902, 39608, 39600, 39612, 38620, 39578.